Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5558 Questions
Question
Hello Dr., I really need help! I've been going round and round with an unknown health condition. I posted this to a Nephrologist but am not getting a response. I was in florinef for a month in January at .2 for low BP as a trial. Withdrew and lost 5 lbs of water in a week or so with constant urination. Then started vomiting, nausea, loss of appetite ect. Prescribing Dr. said medication was not the reason. For the past 10 months have had severe hypotension with tachycardia, weight loss ect. My potassium kept going low anywhere from 3.4-3.0. Sodium anywhere from 3.7-3.2. They would give me iv solution but that would make me more sick. I went to a Nephrologist who did urine sodium, potassium and chloride. Sodium was abnormal, range 30-90 my result 28 low. Serum osmolality 266 and I have several urinalysis tests showing specific gravity of 1.003-1.005. I have seen it go up to 1.010 but that is not the norm since I have had about 15 urine tests done all with low specific gravity. GFR is good >80 except two times 62nb. I have been told to take salt for hypotension but my bp never rises, I take 3000mg per day. I have never had anxiety before this happened and now I feel like my body won't calm down. Been to the psych doc and have medication but I still can't think clearly, eyes get blurry and have no energy. Also I urinate less than before but am drinking enough water. I also want to mention that the salt pills I take are supposed to make my bp increase and instead they make it go down. My last standing bp was 88/60. Thank you in advance, Brooke 1 day ago
Posted Sat, 11 Jan 2014 in General Health
 
 
Answered by Dr. Grzegorz Stanko 1 hour later
Brief Answer: Addisons disease. Detailed Answer: Hello! Thank you for the query. Do you have any darker areas on your skin (called hyperpigmentation?). Any problems with periods? Your symptoms sound like Addisons disease. Condition caused by adrenals insufficiency. The main symptoms of this condition are: low blood pressure, darker skin, diarrhea, vomiting, weakness, weight loss, low sodium level. Very possible is that all your symptoms are caused by some hormonal issues (Addisons disease is caused by lac of cortisol secretion). That is why, endocrinologist consult seems advisable. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 22 minutes later
Thank you!! I have had endocrine tests done and cortisol morning anywhere from 7-17. Aldosterone last two levels 3 and 4. They say everything is fine. I do not have dark marks but am XXXXXXX all the time even without sun. I am mainly German. I'm wondering about Diabetes Insipidus or Siadh. What do you think? Thank you!
 
 
Answered by Dr. Grzegorz Stanko 17 minutes later
Brief Answer: . Detailed Answer: Diabetes insipidus symptom is elevated sodium level so this seems less probable. SIADH never causes low blood pressure. I`m pretty sure this is some kind of hormonal issue. I think you should have abdominal MRI or CT (to check any andrenal tumors). Brain should be also checked for possible small tumors (like ACTH secreting tumors). Adrenals scintigraphy should be considered if nothing will be found in MRI. Please try to consult good endocrinologist. Hormonal issues are sometimes very hard to diagnose. Hope this will help. Regards.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 4 minutes later
I do have pituitary adenoma but only hormone that came back high was prolactin, I think that is correct. I'm at a loss with the endos I've seen as they say I'm fine so I just go everyday feeling terrible. Thank you
 
 
Answered by Dr. Grzegorz Stanko 12 minutes later
Brief Answer: . Detailed Answer: Pituitary adenoma and your symptoms can not be just a coincidence. ACTH secreting tumor can cause such symptoms. There is a Division of Endocrinology, Diabetes, and Hypertension at UCLA. They have Pituitary Tumor Program (see this http://pituitary.ucla.edu/). Maybe they can help you. Regards.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 0 minute later
I know there is a problem because I can't eat very well, think clearly, have blurry vision and if I go off Florinef for even three days I feel so dehydrated and the water just goes through me. I asked my Nephrologist why my specific gravity is always lower than normal and he said I'm well hydrated. So, I said then I should not have tachycardia of 140 then if I come off Florinef. I'm so sad and distraught and terribly scared.
 
 
Answered by Dr. Grzegorz Stanko 9 minutes later
Brief Answer: . Detailed Answer: Florinef supplements Cortisol. Symptoms when stop taking it just are another prove that insufficient Cortisol level is causing your problem (due to low ACTH secretion caused by pituitary adenoma). Your kidneys are fine so nephrologist is not a good address. Increased urine amount is just a symptom. Hope this will help and you will get well soon. Merry Christmas to you too. Regards.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 1 hour later
One last question please. I used to feel little anxiety but now I feel like my body won't calm down. Have tried different meds but they don't work. Do adrenal problems cause this type of reaction in the body? My Neurologist said my norepinephrine is high but how to get that down is beyond me. Thanks
 
 
Answered by Dr. Grzegorz Stanko 14 minutes later
Brief Answer: . Detailed Answer: Anxiety, depression and nervousness are known symptoms of adrenal insufficiency and low cortisol production. Andrenaline increased peoduction usually causes sudden face redness, heart palpitation, sweating and can give nervousness. Blood pressure gets high as well as the heart rate. The symptoms appear suddenly what means they do not last constantly. So you need to get proper adrenals function to get rid of all your symptoms. For now please try Magnesium 400 mg once a day, Propranolol 10 mg twice or three times a day and Hydroxizine once a day.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 3 minutes later
Ok thanks for your quick response to me. I do have all three of those.
 
 
Answered by Dr. Grzegorz Stanko 10 hours later
Brief Answer: . Detailed Answer: The tumor you are thinking of is called phaeochromocytoma. To diagnose it VMA and metanephrines should be checked in 24 hours urine collection. Regards.
Above answer was peer-reviewed by
 
Follow-up: Why am I having low BP even after taking salt pills and what is the treatment for hypotension with tachycardia, weight loss? 8 hours later
I had that checked through urine but came back negative. I know it is growing slightly in my pituitary because 3 years ago it was 1cm and now it's 2cm. There is also calcification there too.
 
 
Answered by Dr. Grzegorz Stanko 3 hours later
Brief Answer: . Detailed Answer: When it grows, replaces healthy area which secretes some hormones. So this clearly seems to be your main issue. I dont think there is a need to look for something else. Please consult mentioned before endocrinology center. Surgical removal of this adenoma can make all your symptoms go away which is a good news. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,  
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor